Alert archive / Wyoming / High Wind Warnings in 2024

High Wind Warning 7, NWS Riverton, WY

May 4, 2024Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind warning at May 4, 2024, 1:23 PM MDT for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at May 5, 2024, 9:00 AM MDT. It was in force for 36 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 4, 2024, 1:23 PM MDT (19:23 UTC)
In effect from
May 5, 2024, 9:00 AM MDT
Expired
May 6, 2024, 9:00 PM MDT
In force
36 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 6:15 AM MDTRAIN 0.384 Wnw Riverton, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2024-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2024-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

803 
WWUS75 KRIW 041923
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
123 PM MDT Sat May 4 2024

WYZ028>030-051300-
/O.UPG.KRIW.HW.A.0007.240505T1500Z-240507T0300Z/
/O.NEW.KRIW.HW.W.0007.240505T1500Z-240507T0300Z/
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Rock Springs, Wamsutter, and Green River
123 PM MDT Sat May 4 2024

...HIGH WIND WARNING IN EFFECT FROM 9 AM SUNDAY TO 9 PM MDT MONDAY...

* WHAT...South to southwest winds 30 to 45 mph with gusts up to 70 
  mph expected.

* WHERE...East Sweetwater County, Flaming Gorge, and Rock Springs 
  and Green River.

* WHEN...From Sunday morning through Monday evening. Winds lessen 
  Sunday night.

* IMPACTS...Mainly to transportation, such as along Interstate 80. 
  Drivers should watch for sudden and strong crosswinds.

* ADDITIONAL DETAILS...The strongest wind will likely occur on 
  Sunday and Monday afternoons, with a lull Sunday night.

$$

WYZ018-051300-
/O.CON.KRIW.HW.A.0007.240505T1500Z-240506T0300Z/
Lander Foothills-
Including the cities of Lander
123 PM MDT Sat May 4 2024

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH 
SUNDAY EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph possible.

* WHERE...Lander Foothills.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Mainly to transportation. Drivers should watch for 
  sudden and strong crosswinds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

WYZ019-020-051300-
/O.CON.KRIW.HW.A.0007.240505T1500Z-240507T0300Z/
Green Mountains and Rattlesnake Range-Natrona County Lower
Elevations-
Including the cities of Casper and Jeffrey City
123 PM MDT Sat May 4 2024

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH 
MONDAY EVENING...

* WHAT...South to southwest winds 35 to 45 mph with gusts up to 65 
  mph possible.

* WHERE...Green Mountains and Rattlesnake Range and Natrona County 
  Lower Elevations.

* WHEN...From Sunday morning through Monday evening.

* IMPACTS...Mainly to transportation. Drivers should watch for 
  sudden and strong crosswinds.

* ADDITIONAL DETAILS...The strongest wind will likely occur on 
  Sunday and Monday afternoons, with a lull Sunday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

Wittmann
6 follow-up statements
602 
WWUS75 KRIW 050848
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
248 AM MDT Sun May 5 2024

WYZ018-051000-
/O.CAN.KRIW.HW.A.0007.240505T1500Z-240506T0300Z/
Lander Foothills-
Including the cities of Lander
248 AM MDT Sun May 5 2024

...HIGH WIND WATCH IS CANCELLED...

Winds are forecast to remain below criteria. However, wind gusts 
around 50 mph will be possible at times this afternoon and evening.

$$

WYZ020-051000-
/O.CAN.KRIW.HW.A.0007.240505T1500Z-240507T0300Z/
Natrona County Lower Elevations-
Including the cities of Casper
248 AM MDT Sun May 5 2024

...HIGH WIND WATCH IS CANCELLED...

Winds are forecast to remain below criteria. However, wind gusts 
around 50 mph will be possible at times this afternoon and evening.

$$

WYZ019-051700-
/O.UPG.KRIW.HW.A.0007.240505T1500Z-240507T0300Z/
/O.EXA.KRIW.HW.W.0007.240505T1500Z-240507T0300Z/
Green Mountains and Rattlesnake Range-
Including the cities of Jeffrey City
248 AM MDT Sun May 5 2024

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT 
MONDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Green Mountains and Rattlesnake Range.

* WHEN...From 9 AM this morning to 9 PM MDT Monday.

* IMPACTS...Mainly to transportation, drivers should watch for 
  sudden and strong crosswinds.

* ADDITIONAL DETAILS...The strongest wind will likely occur on 
  Sunday and Monday afternoons, with a lull Sunday night.

$$

WYZ028>030-051700-
/O.CON.KRIW.HW.W.0007.240505T1500Z-240507T0300Z/
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Wamsutter, Rock Springs, and Green River
248 AM MDT Sun May 5 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 9 
PM MDT MONDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 70 mph 
  expected.

* WHERE...East Sweetwater County, Flaming Gorge, and Rock Springs 
  and Green River.

* WHEN...From 9 AM this morning to 9 PM MDT Monday.

* IMPACTS...Mainly to transportation, such as along Interstate 80. 
  Drivers should watch for sudden and strong crosswinds.

* ADDITIONAL DETAILS...The strongest wind will likely occur on 
  Sunday and Monday afternoons, with a lull Sunday night.

$$

Dziewaltowski
418 
WWUS75 KRIW 050857
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
257 AM MDT Sun May 5 2024

WYZ019-060000-
/O.CON.KRIW.HW.W.0007.240505T1500Z-240507T0300Z/
Green Mountains and Rattlesnake Range-
Including the cities of Jeffrey City
257 AM MDT Sun May 5 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 9 
PM MDT MONDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Green Mountains and Rattlesnake Range.

* WHEN...From 9 AM this morning to 9 PM MDT Monday.

* IMPACTS...Mainly to transportation, drivers should watch for 
  sudden and strong crosswinds.

* ADDITIONAL DETAILS...The strongest wind will likely occur on 
  Sunday and Monday afternoons, with a lull Sunday night.

$$

WYZ028>030-060000-
/O.CON.KRIW.HW.W.0007.240505T1500Z-240507T0300Z/
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Wamsutter, Rock Springs, and Green River
257 AM MDT Sun May 5 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 9 
PM MDT MONDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 70 mph 
  expected.

* WHERE...East Sweetwater County, Flaming Gorge, and Rock Springs 
  and Green River.

* WHEN...From 9 AM this morning to 9 PM MDT Monday.

* IMPACTS...Mainly to transportation, such as along Interstate 80. 
  Drivers should watch for sudden and strong crosswinds.

* ADDITIONAL DETAILS...The strongest wind will likely occur on 
  Sunday and Monday afternoons, with a lull Sunday night.

$$

WYZ020-060000-
/O.NEW.KRIW.HW.A.0008.240506T1500Z-240507T0300Z/
Natrona County Lower Elevations-
Including the cities of Casper
257 AM MDT Sun May 5 2024

...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY 
EVENING...

* WHAT...Southwest to west winds 30 to 40 mph with gusts up to 60 
  mph possible.

* WHERE...Natrona County Lower Elevations.

* WHEN...From Monday morning through Monday evening.

* IMPACTS...Mainly to transportation. Drivers should watch for 
  sudden and strong crosswinds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

Dziewaltowski
522 
WWUS75 KRIW 051903
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
103 PM MDT Sun May 5 2024

WYZ019-061300-
/O.CON.KRIW.HW.W.0007.000000T0000Z-240507T0300Z/
Green Mountains and Rattlesnake Range-
Including the cities of Jeffrey City
103 PM MDT Sun May 5 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT MONDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph.

* WHERE...Green Mountains and Rattlesnake Range.

* WHEN...Until 9 PM MDT Monday.

* IMPACTS...Mainly to transportation, drivers should watch for 
  sudden and strong crosswinds.

* ADDITIONAL DETAILS...The strongest wind occurs Sunday and Monday 
  afternoons, with a lull Sunday night of gusts 20 to 30 mph.

$$

WYZ028>030-061300-
/O.CON.KRIW.HW.W.0007.000000T0000Z-240507T0300Z/
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Wamsutter, Green River, and Rock Springs
103 PM MDT Sun May 5 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT MONDAY...

* WHAT...South to southwest winds 30 to 45 mph with gusts up to 70 
  mph expected.

* WHERE...East Sweetwater County, Flaming Gorge, and Rock Springs 
  and Green River.

* WHEN...Until 9 PM MDT Monday.

* IMPACTS...Mainly to transportation, such as along Interstate 80. 
  Drivers should watch for sudden and strong crosswinds.

* ADDITIONAL DETAILS...The strongest wind will likely occur on 
  Sunday and Monday afternoons, with a lull Sunday night of gusts 25 
  to 35 mph.

$$

WYZ020-061300-
/O.CON.KRIW.HW.A.0008.240506T1500Z-240507T0300Z/
Natrona County Lower Elevations-
Including the cities of Casper
103 PM MDT Sun May 5 2024

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH 
MONDAY EVENING...

* WHAT...Southwest to west winds 30 to 40 mph with gusts up to 60 
  mph possible.

* WHERE...Natrona County Lower Elevations.

* WHEN...From Monday morning through Monday evening.

* IMPACTS...Mainly to transportation, such as along Outer Drive in 
  Casper. Drivers should watch for sudden and strong crosswinds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

Wittmann
411 
WWUS75 KRIW 060734
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
134 AM MDT Mon May 6 2024

WYZ020-060845-
/O.CAN.KRIW.HW.A.0008.240506T1500Z-240507T0300Z/
Natrona County Lower Elevations-
Including the cities of Casper
134 AM MDT Mon May 6 2024

...HIGH WIND WATCH IS CANCELLED...

Winds are forecast to remain below criteria. However, wind gusts 
around 50 mph will be possible at times this afternoon and evening.

$$

WYZ019-070000-
/O.CON.KRIW.HW.W.0007.000000T0000Z-240507T0300Z/
Green Mountains and Rattlesnake Range-
Including the cities of Jeffrey City
134 AM MDT Mon May 6 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Green Mountains and Rattlesnake Range.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Mainly to transportation, drivers should watch for 
  sudden and strong crosswinds.

* ADDITIONAL DETAILS...The strongest wind will occur Monday 
  afternoon.

$$

WYZ028>030-070000-
/O.CON.KRIW.HW.W.0007.000000T0000Z-240507T0300Z/
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Green River, Wamsutter, and Rock Springs
134 AM MDT Mon May 6 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph.

* WHERE...East Sweetwater County, Flaming Gorge, and Rock Springs 
  and Green River.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Mainly to transportation, such as along Interstate 80. 
  Drivers should watch for sudden and strong crosswinds.

* ADDITIONAL DETAILS...The strongest wind will likely occur Monday 
  afternoon.

$$

Dziewaltowski
235 
WWUS75 KRIW 061955
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
155 PM MDT Mon May 6 2024

WYZ010-071200-
/O.NEW.KRIW.HW.W.0008.240508T0000Z-240508T1200Z/
Northeast Johnson County-
Including the cities of Buffalo
155 PM MDT Mon May 6 2024

...HIGH WIND WARNING IN EFFECT FROM 6 PM TUESDAY TO 6 AM MDT 
WEDNESDAY...

* WHAT...Northwest wind 30 to 40 mph with gusts 55 to 65 mph 
  expected.

* WHERE...Northeast Johnson County.

* WHEN...From 6 PM Tuesday to 6 AM MDT Wednesday.

* IMPACTS...Mainly to transportation. Drivers along interstates 90 
  and 25 should be prepared for sudden and strong crosswinds.

$$

WYZ019-070300-
/O.CON.KRIW.HW.W.0007.000000T0000Z-240507T0300Z/
Green Mountains and Rattlesnake Range-
Including the cities of Jeffrey City
155 PM MDT Mon May 6 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Green Mountains and Rattlesnake Range.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Mainly to transportation. Drivers along US Highway 287 
  should be prepared for sudden and strong crosswinds.

$$

WYZ028>030-070300-
/O.CON.KRIW.HW.W.0007.000000T0000Z-240507T0300Z/
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Wamsutter, Green River, and Rock Springs
155 PM MDT Mon May 6 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...West wind 35 to 45 mph with gusts up to 60 mph.

* WHERE...East Sweetwater County, Flaming Gorge, and Rock Springs 
  and Green River.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Mainly to transportation. Motorists on Interstate 80 
  through Sweetwater County and along US Highway 191 should be 
  prepared for sudden wind gusts.

$$

CNJ
854 
WWUS75 KRIW 070235
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
835 PM MDT Mon May 6 2024

WYZ010-070345-
/O.CAN.KRIW.HW.W.0008.240508T0000Z-240508T1200Z/
Northeast Johnson County-
Including the cities of Buffalo
835 PM MDT Mon May 6 2024

...HIGH WIND WARNING IS CANCELLED...

High Wind is no longer expected to be a threat.

$$

WYZ019-028>030-070345-
/O.EXP.KRIW.HW.W.0007.000000T0000Z-240507T0300Z/
Green Mountains and Rattlesnake Range-Rock Springs and Green
River-Flaming Gorge-East Sweetwater County-
Including the cities of Wamsutter, Jeffrey City, Green River, and
Rock Springs
835 PM MDT Mon May 6 2024

...HIGH WIND WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

Wind has begun decreasing across the Warned area this evening, which 
will continue tonight. Thus, High Wind criteria will no longer be 
met and the Warnings will be allowed to expire.

$$

Rowe

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at May 4, 12:35 PM MDT, 48 minutes earlier. Its key messages:

  • A nice start to the weekend today with mild temperatures and light to moderate wind.
  • Rain and snow returns to the west Sunday, spreading east at night. Strong to high wind is likely East of the Divide Sunday afternoon.
  • Much of next week looks cool, damp and blustery with rounds of showers and mountain snow. Details on the placement and timing of heaviest precipitation remain rather uncertain this morning.
Area forecast discussion, May 4, 12:35 PM MDT, 48 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1235 PM MDT Sat May 4 2024

.KEY MESSAGES...

- A nice start to the weekend today with mild temperatures and
  light to moderate wind.

- Rain and snow returns to the west Sunday, spreading east at
  night. Strong to high wind is likely East of the Divide Sunday
  afternoon.

- Much of next week looks cool, damp and blustery with rounds of
  showers and mountain snow. Details on the placement and timing
  of heaviest precipitation remain rather uncertain this
  morning.

&&

.DISCUSSION...
Issued at 332 AM MDT Sat May 4 2024

This morning I have some good news and bad news. The good news at
least one half of the weekend, mainly today, looks like a nice
Spring day with mild temperatures and light to moderate wind. With
the rest of the period rather active, this is all I will say about
this. Because, the rest of the forecast, if you like warm and dry
weather, will not be to your liking. And with the contrast in
conditions, I will split the discussion into West and East of the
Divide starting on Sunday.

West of the Divide...The main concern here will be snow, mainly in
the higher elevations. The approaching Pacific system continues to
slow it's progress somewhat though. So, we have removed the POPs for
this evening and some models even have late night dry. The
precipitation will get underway on Sunday. During the day though,
snow levels will remain rather high, remaining above 8500 feet for
the most part. Levels will then fall to the valley floors during the
evening after the Pacific cold front passes through. Most models are
keying in on Sunday night with the heaviest snow as this will
associated with the trough axis passage. An assist from the left
front quadrant of an 100 knot jet streak should enhance
precipitation rates during this time, with over an inch an hour
snowfall rates possible. Most models are keying in on the Tetons and
southern Yellowstone with the heaviest snow, and as a result we have
issued Winter Storm Watches starting at noon Sunday, although the
main impacts would not be until at night. Decent snowfall rates will
continue through Monday as mid level flow turns to a favorable
westerly direction, bring orographic enhancement to the snow. The
one question this morning was how long to run it, as guidance is
split on decent snow extending into Tuesday. For now, we decided to
run it through Tuesday night, since it is only a watch. Future
shifts can decide on duration when they are upgraded. These areas
were selected since there is greater than a 1 in 2 chance of
exceeding 12 inches of snow. As for the other areas, the chance of
warning criteria is less than 2 in 5 right now. As a result,
advisories would be more appropriate in places like Jackson, the
Star Valley and the Salt and Wyoming Range. In addition, with
borderline temperatures and the strong May sun, accumulation
would be limited on roads during the daylight hours.

More uncertainty creeps in starting Wednesday. It will still be
unsettled and cool with a longwave trough hanging around, but
details are very hard to figure out with slow moving upper level
lows. For now, we made few changes to continuity. To sum up the
extended, we have high confidence (greater than a 3 in 4 chance) of
cool and damp weather continuing, but confidence remains very low in
specific timing and precipitation amounts.

East of the Divide and Sweetwater County...After a nice day today,
things will turn more active Sunday as the aforementioned Pacific
low approaches the area. Most of Sunday still looks to be rain free
and warm. We have left some small chances of convection late as a
hedge, but the chance of an location seeing a shower or thunderstorm
before 6 pm is 1 in 4 or less. The main concern here continues to
be wind. There will be a good set up for potential high wind with a
tightening pressure gradient, southwest flow, 700 millibar wind
approaching 55 knots at times and enhanced downward momentum from
the right front quadrant of an 100 knot jet. These areas have at
least a 3 in 5 chance of wind gusts past 55 mph. As a result,
we have issued a high wind watch for the favored areas from
Sweetwater County through Natrona County starting Sunday. A
tight pressure gradient may keep high wind going into Monday as
well. So, we ran the watch through Monday with a mention that
wind will decrease somewhat Sunday night as the wind decouples
after sunset. Strong wind may continue into Tuesday as well,
especially across Sweetwater County where the best jet energy
will be. We do not have enough confidence to extend the watch
this far though. Temperatures will be quite warm on Sunday as
well with the southwest flow, rising well into the 70s in some
locations.

Now for precipitation, showers will overspread the area Sunday
night as the cold front moves through. Exact coverage is still
in question though as the position of the low will be key. Some
models take the low further north which could dry slot the area
somewhat, keeping coverage down somewhat. So, QPF amounts were
kept on the low side through Sunday night with POPs remaining
higher.

There continues to be uncertainty for coverage of showers for much of
the week as well. It, again, depends on what happens with the low.
With blocking ridging to the east and the low getting cut off from
steering flow; it will only move slowly over much of next week.
The big question is how much moisture can wrap around the low.
Most models favor northern Wyoming, especially the Bighorns and
Johnson County through Wednesday night, which makes sense given
the low will be somewhere east or northeast of the area. There
are still large differences in how far south the moisture can
get though and a lot depends of the exact position of the low.
There is the potential for a decent amount of snow in the
Bighorns with this though, given the favorable upslope flow. It
is too early for highlights, since the decent snow would not
begin until Monday at the earliest. The greatest chance may be
Wednesday or Wednesday night when the low, emphasis on may, get
pushed further south. But consistency with the guidance has been
very low. With 700 millibar temperatures remaining at minus 5
or warmer, snow levels should remain at 6000 feet or higher. The
result will be the lower elevations having mainly rain. This
unsettled weather will continue through the workweek. So to sum
things up, we have high confidence (greater than 9 in 10) of a
cool, blustery and unsettled pattern through much of next week.
Confidence in details of timing and placement of the heavier
precipitation remains very low, especially starting on Monday.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1235 PM MDT Sat May 4 2024

VFR conditions will prevail through this evening, with clear
ceilings and wind generally remaining on the lighter side.

An incoming system will begin to bring showers to western Wyoming
after 06Z Sunday. Have introduced precipitation impacts to KJAC,
KBPI, and KPNA late in the period as this activity moves east. There
is some indication from hi-res models on showers also moving into
the Bighorn Basin during this time, but low confidence on this
precludes mention at KCOD or KWRL for now. Otherwise, wind will
begin to increase for most terminals late Sunday morning as the
system approaches.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Sunday evening through late Tuesday
night for WYZ001-012.

High Wind Watch from Sunday morning through Sunday evening for
WYZ018.

High Wind Watch from Sunday morning through Monday evening for
WYZ019-020-028>030.

&&

DISCUSSION...Hattings
AVIATION...Myers
Hazardous weather outlook, May 4, 3:44 AM MDT, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
344 AM MDT Sat May 4 2024

WYZ001>020-022>030-051345-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
344 AM MDT Sat May 4 2024

...Winter Storm Watch for the Tetons and Yellowstone Park Sunday
afternoon through Tuesday night...

...High Wind watch for much of southern and central Wyoming Sunday
through Monday evening...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...Strong to high wind possible for many locations,
particularly across southwest and central Wyoming. Snow returning
to the western mountains, especially at night.

Monday through Wednesday...Cool and unsettled with rain and
mountain snow, mainly in the northern half of the state. Gusty to
strong westerly wind possible across much of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 2:29 AM MDTHigh Wind WatchRIWFremont, Natrona, Sweetwater24 hr
May 4, 4:07 AM MDTWinter Storm WatchRIWBig Horn, Fremont, Johnson, Lincoln, Natrona, Park and 3 more33 hr

Nearby

High Wind Warnings in Wyoming, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.